An accurate von Neumann's law for three-dimensional foams


Hilgenfeldt, Sascha and Kraynik, Andrew M. and Koehler, Stephan A. and Stone, Howard A. (2001) An accurate von Neumann's law for three-dimensional foams. Physical Review Letters, 86 (12). pp. 2685-2688. ISSN 0031-9007

open access
Abstract:The diffusive coarsening of 2D soap froths is governed by von Neumann's law. A statistical version of this law for dry 3D foams has long been conjectured. A new derivation, based on a theorem by Minkowski, yields an explicit analytical von Neumann's law in 3D which is in very good agreement with detailed simulations and experiments. The average growth rate of a bubble with F faces is shown to be proportional to F1/2 for large F, in contrast to the conjectured linear dependence. Accounting for foam disorder in the model further improves the agreement with data.
Item Type:Article
Copyright:© 2001 The American Physical Society
Link to this item:
Official URL:
Export this item as:BibTeX
HTML Citation
Reference Manager


Repository Staff Only: item control page

Metis ID: 202589